Colorado, 2005

Hail in Colorado, May 6, 2005

May 6, 2005 · NWS PUB · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 6, 1:15 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, May 6, 1:15 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT FRI MAY 6 2005

.SHORT TERM...
(TONIGHT AND SATURDAY)

...IMMEDIATE FORECAST CONCERN THIS AFTN REMAINS THE POTENTIAL
FOR SEVERE WEATHER...

CURRENTLY: THE UPPER TROUGH AXIS WAS LOCATED OVER NV FRIDAY AFTN...
WITH PLENTY OF CONVECTION FIRING OFF OVER THE GREAT BASIN AND 4
CORNERS REGIONS. THE UPPER JET WAS DRIVING AROUND THE SOUTHERN
SECTIONS OF THE TROUGH ACROSS S AZ...AND WAS NOSING INTO THE 4
CORNERS. SOUTHERLY SFC WINDS HAVE INCREASED AND BECOME GUSTY ACROSS
THE E PLAINS...HELPING TO BOOST TEMPS INTO THE 70S TO NEAR 80.

TONIGHT AND TOMORROW: WILL KEEP THIS SOMEWHAT BRIEF SINCE THE SEVERE
POTENTIAL IS RAPIDLY DEVELOPING. THE UPPER TROUGH TO OUR WEST IS
EXPECTED TO MOVE NE ACROSS N UT AND NW CO TONIGHT...THEN CONTINUE
TO THE NORTH OF THE STATE THROUGH THE DAY SATURDAY. THIS WILL KEEP
THE WARM MOIST SW FEED FOR THE CWA THROUGH TONIGHT...THEN SHIFT
MORE WESTERLY TOMORROW. WITH CAPES OF 2000 J ALONG THE CO/KS
BORDER AND 0-6 KM BULK SHEAR AROUND 40 KT...AGREE WITH DECISION
FOR A SVR T WATCH FOR MUCH OF SE CO THIS AFTN AND EVE. PCPN
POTENTIAL...ALL AREAS TONIGHT DUE TO CONVECTION THEN RETREATING BACK
TO THE MTS...ESPECIALLY ALONG THE CONTDVD...BY 03Z TONIGHT. ISOLATED
CONVECTION WILL MAKE A RETURN TOMORROW AFTN FOR THE MTS AND
ADJACENT PLAINS WITH SOME HEATING. AS FOR TEMPS...SHOULD BE MILD MIN
TEMPS TONIGHT FOR MUCH OF THE AREA AS EVE CONVECTION WILL KEEP THINGS
WELL MIXED...THEN PERSISTING CLOUD COVER TO RETARD RADIATIONAL
COOLING. MAX TEMPS ON SAT WILL STILL BE WARM BUT POTENTIALLY 5 TO 10
DEGREES COOLER AS SFC WINDS ARE EXPECTED TO NOT BE AS GUSTY AS
TODAY. ALSO...850 AND 700 MB TEMP CHARTS INDICATE ABOUT 3 TO 4
DEG C COOLER TOMORROW. ONGOING TEMP FORECAST WAS VERY CLOSE TO
CURRENT NUMERICAL GUIDANCE...SO DID NOT ALTER MUCH. MOORE//

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

WE ARE GETTING BUSY WITH SEVERE POTENTIAL SO WILL KEEP IT SHORT.

SATURDAY NIGHT-SUNDAY...STRONG TROUGH SLOWLY DRIFTS EAST ON SUNDAY...
WITH THE ETA AND GFS SUGGESTING A TROUGH PASSAGE DURING THE DAY ON
SUNDAY.  WITH DOWNSLOPE FLOW ON THE PLAINS...I KEPT MODEST POPS ON
THE PLAINS.  BEST CHANCES FOR PRECIPITATION WILL BE THE CENTRAL
MOUNTAINS...BUT BEST MOISTURE AND LIFT WITH THIS SYSTEM WILL STAY TO
THE NORTH.  FOR NOW...I PUT SOME HIGH SCATTERED POPS IN THE
MOUNTAINS OF LAKE AND CHAFFEE COUNTIES AS THEY ARE OROGRAPHICALLY
FAVORED WITH NORTHWEST FLOW.

MONDAY-FRIDAY...NEXT STRONG UPPER TROUGH APPROACHES THE REGION BY
WEDNESDAY WITH A SIMILAR TRACK AS THE SYSTEM AFFECTING THE REGION
THIS WEEKEND.  ENSEMBLES AND EC SIMILAR TO THE GFS WITH SOUTHWEST
FLOW TUESDAY AND WEDNESDAY.  THIS SHOULD BRING A WARM DAYS TO THE
REGION TUESDAY AND WEDNESDAY...ESPECIALLY ON THE PLAINS.  BY THURSDAY
AND FRIDAY...A STRONG 700MB TEMPERATURE GRADIENT WILL BE IN THE
REGION. I COOLED THE TEMPS TO NEAR CLIMO ON THU AND FRI.  IF GFS
VERIFIES...THEN THIS WILL BE TOO WARM FOR FRI. --WOLYN--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 6, 5:59 AM MST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
659 AM MDT FRI MAY 6 2005

COZ058>089-093>099-071300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
659 AM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF SOUTH
CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON...AS AN UPPER LEVEL
WEATHER DISTURBANCE MOVES ACROSS THE REGION. ONE OR TWO SEVERE STORMS
WILL BE POSSIBLE ALONG AND NORTH OF THE ARKANSAS RIVER FROM PUEBLO
EAST TO LAMAR BY LATE AFTERNOON...WHERE THE BEST LOW LEVEL MOISTURE
AND SHEAR WILL BE LOCATED. HAIL UP TO GOLFBALL SIZE AND WIND GUSTS
OVER 60 MPH WILL BE THE MAIN THREATS FROM STORMS ACROSS THE FAR
EASTERN PLAINS...WITH CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO
40 MPH THE MAIN THREATS ACROSS THE REST OF SOUTH CENTRAL COLORADO.
THUNDERSTORMS WILL LAST INTO THE EVENING HOURS ON THE PLAINS...THEN
MOVE INTO KANSAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE MOUNTAINS AND HIGH VALLEYS THROUGH THE PERIOD. SOME LIGHT
ACCUMULATIONS WILL BE POSSIBLE ABOVE 10000 FEET SATURDAY INTO SUNDAY.

ON THE PLAINS...A FEW HIGH BASED THUNDERSTORMS MAY DRIFT INTO THE
I25 CORRIDOR SATURDAY...BRINGING THE THREAT OF CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS. FOR THE PERIOD SUNDAY THROUGH THURSDAY...
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE...WITH
GUSTY WINDS AND CLOUD TO GROUND LIGHTNING REMAINING THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE FAR
SOUTHEAST COLORADO PLAINS.

The radar

The Pueblo radar (KPUX), 123 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kiowa

When
May 6, 2:20 PM MST to 2:35 PM MST
Where
Kiowa County, Eads
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -102.767

Hail, Otero

When
May 6, 2:50 PM MST to 2:55 PM MST
Where
Otero County, 16 mi SSE of La Junta
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -103.433

Hail, Crowley

When
May 6, 6:20 PM MST to 6:30 PM MST
Where
Crowley County, Olney Spgs
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -103.933

Hail, Las Animas

When
May 6, 7:11 PM MST to 7:16 PM MST
Where
Las Animas County, 13 mi SE of Kim
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -103.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448829, 5448830, 5448831, 5448832.